Combined Hormone Replacement in Menstrually-Related Mood Disorders
This study investigates the effects on symptoms of combined treatment with estrogen and progesterone in women with severe premenstrual syndrome (PMDD).
Studies indicate that women with PMS experience improvement in symptoms following treatment with leuprolide acetate, when estrogen and progesterone levels are low. Women with PMS, but not women without the disorder, experience a return of symptoms within approximately a week after re-exposure to either estrogen or progesterone. The cause of this hormone-induced depression remains unclear. It is not known whether this depressed mood is due simply to the change in the levels of estrogen and progesterone and whether it would remit following continued exposure to stable levels of estrogen and progesterone. This study will determine whether the maintenance of stable hormone levels will prevent mood disturbances in women with PMS.
Participants in this study will receive leuprolide acetate injections once a month for up to 6 months. After 2 months, women whose symptoms have improved will receive a skin patch containing either estrogen or placebo (an inactive substance) and will be asked to take daily suppositories containing either progesterone or placebo. Women whose symptoms of PMS do not respond to leuprolide treatment after 2 months will end the study and be offered other treatment. Participants will be seen by a nurse in the clinic every two weeks and will fill out ratings and have blood drawn to measure hormone levels.
|Official Title:||The Treatment of Menstrually-Related Mood Disorders With Continuous Gonadal Steroid Replacement|
|Study Start Date:||March 2000|
Results from previous protocols (#90-M-0088 and 92-M-0174) have demonstrated that women with menstrually-related mood disorder (MRMD), but not women lacking this disorder, experience mood deterioration within approximately a week after exposure to either estradiol or progesterone in the context of gonadal suppression (induced by use of the depot gonadotropin releasing hormone agonist, leuprolide acetate). It is unknown whether this hormone-induced depression occurs consequent to changes in gonadal steroid levels or to simple exposure to levels above a critical threshold. Additionally, since the symptoms of depression stimulated by hormone addback appeared to remit by the fourth week of hormone administration, it is unclear whether continued administration of hormone would result in continued or repeated experience of depression or whether no further symptoms would appear subsequent to the initial precipitated episode. To address these points of uncertainty, we first will establish the efficacy of gonadal suppression in our MRMD subjects by administering depot leuprolide acetate for three months and then will administer both estradiol and progesterone in a continuous fashion for three months to determine whether maintenance of stable gonadal steroid levels will prevent the characteristic cyclic mood disorder.
|United States, Maryland|
|National Institutes of Health Clinical Center, 9000 Rockville Pike|
|Bethesda, Maryland, United States, 20892|
|Principal Investigator:||Peter J Schmidt, M.D.||National Institute of Mental Health (NIMH)|